Alert archive / Michigan / Lake Effect Snow Advisories in 2007

Lake Effect Snow Advisory 13, NWS Gaylord, MI

March 3, 20075 counties in Michigan

NWS Gaylord, MI issued this lake effect snow advisory at Mar 3, 2007, 10:17 AM EST for 5 counties in Michigan. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2007, 10:17 AM EST (15:17 UTC)
Expired
Mar 3, 2007, 10:18 PM EST
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 031517
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1017 AM EST SAT MAR 3 2007

...MORE WINTRY WEATHER...

.LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO DEVELOP AND INTENSIFY
IN PARTS OF NORTHWEST LOWER TODAY...AS COLDER AIR ENTERS THE
REGION. THE MOST SIGNIFICANT SNOW SHOWERS WILL BE WEST OF A LINE
FROM ELK RAPIDS TO CADILLAC. THIS INCLUDES LELAND...
FRANKFORT...AND MANISTEE. LOCAL ACCUMULATIONS OF 3 TO 5 INCHES
WILL OCCUR BEFORE SNOW SHOWERS TAPER OFF LATE TONIGHT. NORTHWEST
WINDS WILL BECOME A BIT MORE BLUSTERY THIS AFTERNOON...RESULTING
IN SOME BLOWING AND DRIFTING OF SNOW...ESPECIALLY NEAR THE LAKE
MICHIGAN COAST.

MIZ020-025-026-031-032-032300-
/O.NEW.KAPX.LE.Y.0013.070303T1517Z-070304T0500Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
1017 AM EST SAT MAR 3 2007

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

LAKE EFFECT SNOW SHOWERS WILL PRODUCE LOCAL ACCUMULATIONS OF 3 TO
5 INCHES FOR THE DAYLIGHT HOURS TODAY...THROUGH THIS EVENING. SOME
BLOWING AND DRIFTING WILL OCCUR...ESPECIALLY NEAR LAKE
MICHIGAN...AS NORTHWEST WINDS INCREASE THIS AFTERNOON. VISIBILITIES
WILL BE OCCASIONALLY REDUCED BELOW A MILE. SNOW SHOWERS WILL
TAPER OFF LATE TONIGHT.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JZ
2 follow-up statements
000 
WWUS43 KAPX 032046
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EST SAT MAR 3 2007

...MORE WINTRY WEATHER...

.LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THIS EVENING IN
NORTHWEST LOWER MICHIGAN THIS EVENING. THE MOST SIGNIFICANT SNOW
SHOWERS WILL BE WEST OF A LINE FROM ELK RAPIDS TO CADILLAC. THIS
INCLUDES LELAND...FRANKFORT... AND MANISTEE. TOTAL ACCUMULATIONS
TODAY WILL REACH 3 TO 5 INCHES...BEFORE SNOW SHOWERS DIMINISH LATE
TONIGHT. NORTHWEST WINDS WILL REMAIN A BIT MORE BLUSTERY...
RESULTING IN SOME BLOWING AND DRIFTING OF SNOW...ESPECIALLY NEAR
THE LAKE MICHIGAN COAST.

MIZ020-025-026-031-032-040500-
/O.CON.KAPX.LE.Y.0013.000000T0000Z-070304T0500Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
346 PM EST SAT MAR 3 2007

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT. 

LAKE EFFECT SNOW SHOWERS WILL PRODUCE TOTAL ACCUMULATIONS OF 3 TO
5 INCHES FOR THE DAYLIGHT HOURS TODAY...THROUGH THIS EVENING. SOME
BLOWING AND DRIFTING WILL OCCUR...ESPECIALLY NEAR LAKE
MICHIGAN...AS NORTHWEST WINDS INCREASE THIS AFTERNOON.
VISIBILITIES WILL BE OCCASIONALLY REDUCED BELOW A MILE. SNOW
SHOWERS WILL TAPER OFF LATE TONIGHT.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

JZ
000 
WWUS43 KAPX 040318
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1018 PM EST SAT MAR 3 2007

...LAKE EFFECT SNOW DIMINISHING...

.DRY AIR WILL OVERSPREAD NORTHERN MICHIGAN OVERNIGHT ENDING THE
LAKE EFFECT SNOW SHOWERS BY DAYBREAK. ANY ADDITIONAL ACCUMULATIONS
WILL REMAIN AROUND A HALF INCH OR LESS.

MIZ020-025-026-031-032-040430-
/O.CAN.KAPX.LE.Y.0013.000000T0000Z-070304T0500Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
1018 PM EST SAT MAR 3 2007

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

$$

KAS

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Mar 3, 10:00 AM EST, 17 minutes earlier.

Area forecast discussion, Mar 3, 10:00 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EST SAT MAR 3 2007

.UPDATE...SURFACE LOW SLOWLY WEAKENING AS IT PULLS NE ACROSS FAR
NORTHERN LAKE HURON. SYNOPTIC PRECIP HAS BEEN GRADUALLY EVOLVING
INTO LAKE EFFECT SNOW (LES)...WERE SEEING THE TOPS OF SOME NNW BANDS
NEAR AND WEST OF TVC/CAD. LES IS THE MAIN CONCERN FOR THE AFTERNOON.

MOST FAVORED AREAS FOR DECENT LES TODAY SHOULD REMAIN FROM TVC TO
CAD AND WESTWARD. 12Z NAM MAXIMIZED 1000-850MB CONVERGENCE FROM
LEELANAU COUNTY SOUTHWARD TOWARD LUDINGTON. THOUGH RADAR RETURNS
DON/T LOOK ESPECIALLY IMPRESSIVE...THIS AREA IS SOME DISTANCE FROM
THE RADAR. SURFACE OBS AT FKS/MBL/LDM ARE CONSISTENTLY BELOW
2SM...AND FKS HAS DIPPED BELOW 1SM FROM TIME TO TIME. IT IS ALSO
GETTING A BIT BREEZIER AS THE PRESSURE GRADIENT TIGHTENS...PRODUCING
SOME LOW-END BLOWING/DRIFTING. 850MB TEMPS ARE LOWERING TOWARD -14C
(COLDER THAN THE 00Z MODELS PROGGED). THE FETCH WILL BE QUITE STABLE
FROM THE NNW THRU THE DAY...WITH 850-700MB RH LEVELS ABOVE 90
PERCENT.

WILL ISSUE A LOW-END LES ADVISORY THRU MIDNIGHT FOR CAD/TVC AND
POINTS WEST...FOR LOCALLY 3-4 INCHES OF DAYTIME AND EVENING
ACCUMULATION. LES SHOULD DIMINISH GREATLY STARTING LATE THIS EVENING
AS MUCH DRIER AIR SURGES IN.

FORECAST LOOKS DECENT FOR THE REST OF THE AREA. HAVE RAISED MAX
TEMPS A BIT IN EASTERN UPPER...WHILE LOWERING NEAR LAKE MI WHERE
TEMPS ARE STRUGGLING TO GET PAST THE MID 20S.

ZOLTOWSKI

&&

AVIATION...UPPER LOW WILL CONTINUE SLOW PUSH EASTWARD ACROSS
NORTHERN MICHIGAN TODAY...SO SNOW SHOWERS WILL PERSIST ACROSS
NORTHERN MICHIGAN. PREVAILING CONDITIONS WILL BOUNCE BETWEEN
VFR/MVFR THROUGH THE PERIOD...WITH OCCASIONAL IFR CONDITIONS IN
HEAVIER SNOW BURSTS.

KAS

&&

..PREV DISCUSSION...ISSUED 319 AM EST SAT MAR 3...

LATEST SURFACE/RUC/UPPER AIR ANALYSIS SHOWS THE STACKED UPPER LEVEL
LOW CONTINUING TO SLOWLY DRIFT EASTWARD ACROSS NORTHERN MICHIGAN. AN
AREA OF MORE ENHANCED SNOW SHOWERS CONTINUES TO MOVE ACROSS THE
HIGHER TERRAIN OF NORTHERN LOWER MICHIGAN... ASSOCIATED WITH AN AREA
OF LOW LEVEL CONVERGENCE. THE SNOW SHOWERS HAVE BEEN TRANSITORY ALL
NIGHT LONG...SO NO BIG ACCUMULATIONS EXPECTED AS THIS AREA OF
CONVERGENCE CONTINUES TO SHIFT EASTWARD THIS MORNING. OUTSIDE OF THE
ENHANCED SNOWFALL...LIGHT SNOW SHOWERS CONTINUE TO PLAGUE NORTHERN
MICHIGAN...WITH MANY PLACES REPORTING 3SM WITH THE SNOW. FORECAST
CONCERNS TODAY AND TONIGHT WILL REVOLVE AROUND THE POTENTIAL FOR
LAKE ENHANCED SNOW SHOWERS AS DEEP LOW CENTER PUSHES EASTWARD AND
COLDER AIR GETS DRAWN SOUTHWARD OUT OF CANADA.

NAM AND GFS ARE IN REASONABLE AGREEMENT THROUGH THE WEEKEND...SO
WILL GO WITH A GENERAL BLEND OF THE TWO...AND CONSIDERING THERE HAS
BEEN NO SIGNIFICANT CHANGES IN THE MODELS...CHANGES TO THE FORECAST
WILL BE MINIMAL.

TODAY AND TONIGHT...STACKED LOW WILL CONTINUE TO DRIFT EASTWARD INTO
NORTHERN LAKE HURON BY THIS AFTERNOON...THEN INTO QUEBEC PROVINCE
TONIGHT. INITIAL VORTICITY MAX SWINGS THROUGH EARLY THIS MORNING...
WITH ANOTHER ONE SET TO COME THROUGH DURING THE MID TO LATE
AFTERNOON HOURS. WITH THIS IN MIND...AND A SATURATED ATMOSPHERE FROM
900-700MB...WE WILL SEE A CONTINUATION OF SNOW SHOWERS DURING THE
DAYLIGHT HOURS. WILL BUMP POPS TO CATEGORICAL EVERYWHERE AS WE
SHOULD SEE SOMETHING PRETTY SIMILAR TO YESTERDAY WHERE SNOW SHOWERS
ARE HELPED OUT BY DIURNAL PROCESSES AND AFFECT ALL LOCATIONS.  850MB
TEMPS WILL FALL TO -13C BY 18Z...THEN TO AROUND -15C BY 00Z. WITH
THIS IN MIND...SHOULD SEE SOME CONTRIBUTION FROM LAKE SUPERIOR AND
LAKE MICHIGAN TODAY AND TONIGHT. WINDS WILL BE N-NW TODAY...
TARGETING AREAS AROUND PARADISE/WHITEFISH POINT IN EASTERN UPPER...
AND AREAS ALONG AND WEST OF US-131 IN NORTHERN LOWER. THIS WILL BE
WHERE THE HIGHER SNOWFALL IS SEEN TODAY. A GENERAL 2 TO 4 INCHES IS
EXPECTED IN THESE AREAS WITH LESS THAN AN INCH ELSEWHERE. THE
DIURNAL DISRUPTION WILL KEEP AMOUNTS FROM GETTING ANY HIGHER TODAY.
BY THE TIME MORE STABLE CONDITIONS DEVELOP OVERNIGHT...INVERSION
HEIGHTS ARE ALREADY COMING DOWN AS DRY AIR/ANTICYCLONIC FLOW BEGINS
TO BUILD INTO THE AREA...ESPECIALLY AFTER MIDNIGHT. OUTSIDE OF THE
LES AREAS TONIGHT...SOME FLURRIES WILL CONTINUE EARLY TONIGHT...THEN
BREAKS IN THE SKY COVER WILL DEVELOP TOWARDS MORNING. TEMPERATURES
WILL HOLD FAIRLY STEADY TODAY...WITH NO BIG TEMPERATURE SWINGS
EXPECTED. WITH SKIES BEGINNING TO CLEAR UP TONIGHT...TEMPERATURES
WILL FALL INTO THE TEENS AWAY FROM THE LAKES.

SUNDAY...WEDGE OF 850-700MB DRY AIR (RH<25%) WILL OVERSPREAD
NORTHERN MICHIGAN EARLY SUNDAY MORNING...ASSOCIATED WITH MID LEVEL
RIDGING. THE ANTICYCLONIC FLOW AND DRY AIR WILL FURTHER SQUASH ANY
POTENTIAL FOR LAKE EFFECT SNOW SHOWERS. WE SHOULD SEE SOME SUNSHINE
DURING THE DAY FOR MOST AREAS. THIS WILL HELP BOOST TEMPERATURES UP
INTO THE LOWER 30S IN MOST LOCATIONS.

SUNDAY NIGHT...A SURFACE TROUGH WILL PASS ACROSS NORTHERN MICHIGAN
EARLY...BUT WILL CONTAIN LIMITED MOISTURE. THE BEST MOISTURE WILL BE
IN THE NORTH...ACROSS UPPER MICHIGAN...AND WITH 850MB TEMPERATURES
(-10C) MARGINAL ENOUGH FOR ENHANCEMENT...WE WILL SEE A FEW SNOW
SHOWERS ACROSS EASTERN UPPER MICHIGAN. A LULL IN THE ACTIVITY IS
EXPECTED BEFORE A STRONG SHORTWAVE DROPS SOUTHEASTWARD ACROSS
ONTARIO PROVINCE...CLIPPING AREAS ACROSS NORTHEAST MICHIGAN. LOW
LEVEL CONVERGENCE AXIS MAKES ITS WAY ACROSS NORTHERN MICHIGAN LATE
IN THE NIGHT...WITH A BETTER CHANCE OF SNOW SHOWERS ACROSS ALL OF
NORTHERN MICHIGAN.

KAS

MONDAY THROUGH WEDNESDAY...THE NEW WORK WEEK STARTS OUT WITH A
RENEWED SHOT OF COLD AIR AS JET STREAK DROPPING SOUTHEAST OUT OF
CENTRAL CANADA SHOVES A COLD FRONT ACROSS THE STATE.  APPEARS TO BE
SOME THREAT FOR SNOW ALONG THE FRONT ITSELF...THEN SOME LES
POTENTIAL AS 850MB TEMPERATURES FALL BELOW -15C THOUGH DOESNT
APPEAR TO BE A PARTICULARLY POTENT SET UP WITH POLAR HIGH SETTLING
INTO THE STATE QUICKLY FOLLOWING FRONTAL PASSAGE.  BY TUESDAY CORE
OF COLDEST AIR ALREADY PULLING EAST...WILL PROBABLY SEE A SWATH OF
WARM ADVECTION SNOW DEVELOP AS PACIFIC AIR SURGES ACROSS THE UPPER
MIDWEST AND INTO THE WESTERN LAKES.  SOME DISCREPANCY ON TIMING AS
TO WHICH DAY SNOW IS MORE LIKELY (TUESDAY OR WEDNESDAY).  WILL LET
THE DRY TUESDAY FORECAST RIDE FOR CONTINUITY SAKE...BUT CARRY SOME
MENTION OF SNOW FOR TUESDAY NIGHT INTO WEDNESDAY.  SOME CONSENSUS
BETWEEN GFS/ECMWF/GEM FOR TUESDAY NIGHT SNOW CHANCES AT THIS
POINT...GFS LOOKS DRIER BY WEDNESDAY BUT WONT HURT TO RUN WITH A
LOW CHANCE OF SNOW GIVEN UNCERTAINTY.  AS FOR TEMPERATURES...CHILLY
TO START AS POTENTIAL IS THERE FOR HIGHS ONLY IN THE TEENS ACROSS AT
LEAST EASTERN UPPER MONDAY/TUESDAY...WITH MODERATING TEMPERATURES
FOR MIDWEEK.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
      LAKE EFFECT SNOW ADVISORY...THRU MIDNIGHT...
       MIZ020-025-026-031-032.

&&
Hazardous weather outlook, Mar 3, 10:17 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1017 AM EST SAT MAR 3 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-041100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1015 AM EST SAT MAR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL PRODUCE SEVERAL INCHES OF ACCUMULATION
IN PARTS OF NORTHWEST LOWER MICHIGAN THROUGH THIS EVENING. SEE
ONGOING ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JZ

Nearby

Lake Effect Snow Advisories in Michigan, 2007Every lake effect snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.